Jump to content
Sign in to follow this  
JC63

Cisplatin and hearing loss/ringing in the ears

Recommended Posts

Hello,

I am currently getting Cisplatin with Gemcitabine and have ringing in the ears. I have read online that the Cisplatin can cause permanent hearing loss. The ringing started after the first round and I've completed 2 rounds out of 4. I am thinking of stopping chemo because of this. Has anyone else had this problem? 

Thanks!

Share this post


Link to post
Share on other sites

Yes

Some types of chemotherapy can damage your inner ear. These include platinum-based drugs such as cisplatin (Platinol) and carboplatin (Paraplatin), Had it last week but not with the single dose of Gemcitabine. Expect it to return next week on cycle #2 on carboplatin and Gemcitabine.

Bob

Share this post


Link to post
Share on other sites

Be sure to tell your oncologist about the tinnitus! They should monitor it closely and may choose to swap out for a different chemo drug to preserve your hearing!

 

Share this post


Link to post
Share on other sites
21 hours ago, Robert Macaulay said:

Yes

Some types of chemotherapy can damage your inner ear. These include platinum-based drugs such as cisplatin (Platinol) and carboplatin (Paraplatin), Had it last week but not with the single dose of Gemcitabine. Expect it to return next week on cycle #2 on carboplatin and Gemcitabine.

Bob

Hello Bob,

Thanks for your response! I was only warned of ringing in the ears, but not permanent hearing loss. They did decrease the dose of cisplatin, but it made only a little difference. I'll have to think long and hard before agreeing to the next treatment. I wonder if there is an alternative to the cisplatin or carboplatin. 

Thanks again, 

JC

Share this post


Link to post
Share on other sites
18 hours ago, Roz said:

Be sure to tell your oncologist about the tinnitus! They should monitor it closely and may choose to swap out for a different chemo drug to preserve your hearing!

 

Hello Roz,

I did let them know, and they decreased the dose, but the ringing is still there. It feels like I have cotton in my ears and everyone has a lisp. I'll ask if there is an alternative treatment. I sure hope this is not forever! 

Thanks for your response!

JC

Share this post


Link to post
Share on other sites
51 minutes ago, Robert Macaulay said:

JC63

It's PT 112, platin pyrophosphate. It is less toxic than cisplatin or carboplatin and is in clinical trials.

The trial is  https://clinicaltrials.gov/ct2/show/NCT03409458?term=Pt112&cond

Thank You, Robert! I will ask about that!

Share this post


Link to post
Share on other sites
8 hours ago, JC63 said:

They did decrease the dose of cisplatin, but it made only a little difference. I'll have to think long and hard before agreeing to the next treatment. I wonder if there is an alternative to the cisplatin or carboplatin.

Hi JC - I had a similar experience during treatment. After 2 rounds of Cisplatin+Alimta, I developed tinnitus. My oncologist switched me to Carbo+Alimta for the 3rd round to address the issue. 

Researching online, it looks like Cisplatin definitely has hearing loss as a "common" side effect, along with ringing in the ears (tinnitus). See http://chemocare.com/chemotherapy/drug-info/carboplatin.aspx

Regarding Carboplatin, online it shows hearing loss as "less common (occurring in 10-29%)", and does not indicate tinnitus as a side effect. See http://chemocare.com/chemotherapy/drug-info/carboplatin.aspx

After switching to Carboplatin, I can 't say things got better, but they did not get worse so I think most of the damage was done by Cisplatin.

Also, protect your ears from loud sounds from now on. I recently had an MRI and although they provided ear plugs a lot of the noise got through. The tinnitus got much worse afterwards and it's still at a higher-level a week later.  Wear ear plugs to concerts, loud events outdoors, etc. Good luck!

-JayGee

Share this post


Link to post
Share on other sites
14 hours ago, JayGee said:

Hi JC - I had a similar experience during treatment. After 2 rounds of Cisplatin+Alimta, I developed tinnitus. My oncologist switched me to Carbo+Alimta for the 3rd round to address the issue. 

Researching online, it looks like Cisplatin definitely has hearing loss as a "common" side effect, along with ringing in the ears (tinnitus). See http://chemocare.com/chemotherapy/drug-info/carboplatin.aspx

Regarding Carboplatin, online it shows hearing loss as "less common (occurring in 10-29%)", and does not indicate tinnitus as a side effect. See http://chemocare.com/chemotherapy/drug-info/carboplatin.aspx

After switching to Carboplatin, I can 't say things got better, but they did not get worse so I think most of the damage was done by Cisplatin.

Also, protect your ears from loud sounds from now on. I recently had an MRI and although they provided ear plugs a lot of the noise got through. The tinnitus got much worse afterwards and it's still at a higher-level a week later.  Wear ear plugs to concerts, loud events outdoors, etc. Good luck!

-JayGee

Thank you JayGEE! I'm calling the clinic today and will ask about that combination as well as Robert's suggestion for PT 112. 

Share this post


Link to post
Share on other sites
On 12/10/2019 at 10:31 AM, JC63 said:

Thank you JayGEE! I'm calling the clinic today and will ask about that combination as well as Robert's suggestion for PT 112. 

Hey JC63 - how did it go with the clinic?  FYI, I'm going to do 2 more adjuvant rounds of Carbo+Alimpta. Starting next week.

Of note, the treatment time is also much shorter for Carbo+Alimta - about 2 hours

When I did Cisplatin+Alimta it was almost the whole day (about 8 hours) - I was there from 8am to 4pm. 

My perception is that Cisplatin was a lot more toxic as the extra time was spent giving me IV bags of saline to dilute my system. They also monitored my urine and encouraged me to drink a lot while I was there. The bathroom had a plastic "pitcher" of sorts with measurements which I urinated into to keep track of how much fluid I was passing.  That tells me how toxic Cisplatin must be.

With Carbo, there were no bags of saline to take, no urination monitoring, and I was done in 2 hours.  Of course I drank plenty of water after I left for the rest of the day, which is advisable for most chemo treatments. 

Share this post


Link to post
Share on other sites
On 12/14/2019 at 11:55 PM, JayGee said:

Hey JC63 - how did it go with the clinic?  FYI, I'm going to do 2 more adjuvant rounds of Carbo+Alimpta. Starting next week.

Of note, the treatment time is also much shorter for Carbo+Alimta - about 2 hours

When I did Cisplatin+Alimta it was almost the whole day (about 8 hours) - I was there from 8am to 4pm. 

My perception is that Cisplatin was a lot more toxic as the extra time was spent giving me IV bags of saline to dilute my system. They also monitored my urine and encouraged me to drink a lot while I was there. The bathroom had a plastic "pitcher" of sorts with measurements which I urinated into to keep track of how much fluid I was passing.  That tells me how toxic Cisplatin must be.

With Carbo, there were no bags of saline to take, no urination monitoring, and I was done in 2 hours.  Of course I drank plenty of water after I left for the rest of the day, which is advisable for most chemo treatments. 

Hi Jaycee,

I had my appointment today and decided to stop chemo. I was offered the carboplatin along with gemcitapine, but the doctor stated that carboplatin has not been proven to reduce recurrence and it also has the loss of hearing chance. He agreed that since I was having tinnitus and hearing loss that it would be best to stop since this was adjunct therapy. I finished two rounds, so only had a 2.5% chance less of it not recurring. It was a hard decision to make. I'll have my first follow-up CT scan in January. 

I hope the Carbo+Alimta is successful for you, it sounds like a much better combination.  I wasn't offered the Alimta, not sure why. Keep in touch and let me know how it goes!

JC

Share this post


Link to post
Share on other sites

Hello - 

Not sure how I missed this string because I definitely understand. I had cisplatin in 2016 and noticed ringing in my ears by the second dose. Super Doc offered to lower the dosage but I opted to leave it as is. As I sit here, nearly four years later, I have tinnitus and hearing loss. I used to really enjoy music but now it all sounds like there is cotton stuffed in my ears. I knew this was a risk but didn't feel like I had a choice as my cancer was advanced. Super Doc also said that going to an ENT would likely not yield any beneficial results. 

Share this post


Link to post
Share on other sites
Sign in to follow this  

×
×
  • Create New...